Although the toxicity of diphenylhydantoin in a number of target organs is discussed in numberous reports, hepatotoxic reactions are quite rare. The hepatic lesion has mostly been described as necrosis or hepatitis. Tissue sections from 20 patients who had validated diphenylhydantoin hepatotoxicity were reviewed to define this entity. The morphologic lesions included ground-glass transformation of liver cells, hepatocellular degeneration and/or necrosis (with changes resembling those occurring in viral hepatitis or infectious mononucleosis), granulomatous reactions with or without associated hepatocellular injury or vasculitis, and infiltration by malignant cells of reticuloendothelial origin. The interval between the beginning of therapy and the adverse drug reaction varied from one to eight weeks. Clinically, 75% of the patients had fever, 62.5% had rash, and 89% had eosinophilla. Most patients recovered after the drug was discontinued. The clinical and morphologic differential diagnosis includes a number of diseases, such as granulomatous hepatitis, infectious mononucleosis, and viral hepatitis.